Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 176, NWS Aberdeen, SD

August 18, 2006Dewey County, Potter County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2006, 3:52 AM MDT for Dewey County, Potter County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2006, 3:52 AM MDT (09:52 UTC)
Expired
Aug 18, 2006, 4:30 AM MDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Dewey County, SD, Potter County, SD

The radar

The Aberdeen radar (KABR), 161 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:55 AM MDT, 57 minutes earlier.

Area forecast discussion, Aug 18, 2:55 AM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT FRI AUG 18 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
FOCUS WILL BE ON UPPER WAVE EJECTING OUT OF THE NRN ROCKIES
TODAY...WITH PRECIPITATION CHANCES TODAY INTO THIS EVENING AS
ASSOCIATE COLD FRONT SLIDES SOUTHWARD THROUGH THE REGION. CURRENTLY
HAVE AN AREA OF -TRW SITUATED ACROSS MUCH OF THE CWA ASSOCIATED THE
WAA REGION AHEAD OF THE SYSTEM. HAVE A SECONDARY AREA OF
PRECIPITATION STRETCHING FROM NORTHWESTERN SOUTH DAKOTA
NORTHEASTWARD INTO EAST CENTRAL NORTH DAKOTA IN VICINITY OF THE COLD
FRONTAL BOUNDARY. EXPECT THIS FRONTAL BOUNDARY TO BE THE MAIN FOCUS
FOR PRECIPITATION TODAY...AS THE UPPER LEVEL WAVE CONTINUES TO PUSH
EAST. SHORT RANGE MODELS IN A BIT OF DISAGREEMENT WITH THE TIMING OF
THE UPPER WAVE...WITH THE NAM ADVERTISING A SLIGHTLY SLOWER SOLUTION
THAN THE GFS. GIVEN CURRENT POSITION OF THE UPPER LOW...LOOKS AS IF
THE GFS MAY HAVE INITIALIZED SLIGHTLY BETTER. ALTHOUGH BOTH MODELS
SHOW UPPER WAVE A BIT FURTHER WEST THAN ITS CURRENT POSITION.
THEREFORE HAVE DECIDED TO GO WITH THE SLIGHTLY FASTER GFS FOR THE
FORECAST PACKAGE. HAVE NOT CHANGED MUCH OF THE PRECIPITATION CHANCES
FOR TODAY...AS PREVIOUS FORECAST LOOKED PRETTY GOOD. BIGGEST CHANGE
WAS TO INCREASE POPS ACROSS THE NORTH CENTRAL ZONES...WHERE EXPECT
FRONTAL BOUNDARY TO BE DRAPED FROM SW TO NE ACROSS THE CWA THIS
MORNING. THIS AREA ALSO IN BETTER PLACEMENT OF RIGHT ENTRANCE REGION
OF AN UPPER JET STREAK SITUATED OVER NORTH DAKOTA/SRN CANADA. COLD
FRONTAL BOUNDARY WILL SHIFT TO THE EASTERN CWA BY LATE AFTERNOON AND
INTO MINNESOTA BY LATE EVENING. HIGH PRESSURE WILL THEN SETTLE INTO
THE CWA TONIGHT INTO SATURDAY...WITH DRIER AIR FILTERING IN AS WELL.
WITH THE FASTER MOVEMENT NOTED IN THE GFS...DID REMOVE THE MENTION
OF POPS ACROSS THE EXTREME EASTERN CWA FOR LATE TONIGHT. OTHERWISE
REMAINDER OF THE SHORT TERM FORECAST REMAINS DRY AS HIGH PRESSURE
REMAINS IN CONTROL OF MUCH OF THE CWA INTO SUNDAY. BEGIN TO SEE SOME
RETURN FLOW BACK INTO THE WESTERN DAKOTAS LATER SUNDAY INTO SUNDAY
NIGHT...SO DO EXPECT SUNNY SKIES SATURDAY WITH INCREASING CLOUDS
INTO SUNDAY. AS FOR TEMPERATURES...STILL EXPECT COOLER CONDITIONS
TODAY INTO SATURDAY WITH HIGHS ONLY THE 70S TO AROUND 80 AS H85
TEMPS DROP INTO THE TEENS ACROSS THE CWA. HOWEVER DO BEGIN TO SEE
SOME WARMING INTO SUNDAY WITH A RETURN TO THE 80S TO AROUND 90 FOR
MAX TEMPERATURES SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY
THE LONG TERM STARTS OUT WITH UPPER LEVEL HIGH PRESSURE ACROSS THE
SOUTHERN US WITH RIDGING EXTENDING NORTHWARD INTO THE WESTERN US AND
WESTERN CANADA. FROM MONDAY THROUGH THURSDAY...THE HIGH PRESSURE
ACROSS THE SOUTHERN US AND WESTERN RIDGING ARE SUPPRESSED INTO THE
SOUTHWEST US AS HEIGHTS FALL TO THE NORTH. OUR AREA SHOULD BE IN
NORTHWEST FLOW THROUGH THIS PERIOD WITH SHORT WAVES COMING ACROSS
THE REGION. IT LOOKS LIKE WEDNESDAY AND WEDNESDAY EVENING WILL HAVE
A SHORT WAVE THAT MAY BRING SOME RAINFALL. OTHERWISE...KEPT MOST OF
THE PERIOD DRY WITH NOT MUCH CHANGE IN TEMPERATURES THROUGH THE
PERIOD. ALTHOUGH...IT LOOKS LIKE WEDNESDAY AND THURSDAY MAY END UP
COOLER THAN THE CURRENT FORECAST IF HEIGHTS FALL MORE.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/MOHR
Hazardous weather outlook, Aug 17, 4:48 AM MDT, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
548 AM CDT THU AUG 17 2006

SDZ003-015-033>035-045-048-181100-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
548 AM CDT THU AUG 17 2006 /448 AM MDT THU AUG 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH TO EXTREME GRASSLAND FIRE DANGER WILL OCCUR THIS
AFTERNOON ACROSS THE AREA. OTHERWISE...SCATTERED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OCCURRING WITH LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SDZ004>007-009>011-016>019-036-037-051-181100-
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-POTTER-
FAULK-SPINK-CLARK-HYDE-HAND-BUFFALO-
548 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OCCURRING WITH
LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING AND
ALSO MONDAY AFTERNOON EAST IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MNZ039-046-SDZ008-020>023-181100-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
548 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING AND
ALSO ON MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:51 PM MDTSevere Thunderstorm WarningABRPotter, Walworth21 min
Aug 17, 9:05 PM MDTSevere Thunderstorm WarningABRPotter25 min
Aug 17, 9:35 PM MDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully25 min
Aug 18, 12:14 AM MDTSevere Thunderstorm WarningABRHughes, Stanley, Sully46 min
Aug 18, 1:00 AM MDTSevere Thunderstorm WarningABRHughes, Stanley, Sully45 min
Aug 18, 4:28 AM MDTSevere Thunderstorm WarningABRPotter, Walworth24 min
Aug 18, 4:38 AM MDTSevere Thunderstorm WarningABRDewey, Stanley67 min
Aug 18, 5:01 AM MDTSevere Thunderstorm WarningABRHughes, Potter, Sully, Walworth59 min
Aug 18, 5:47 AM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter28 min
Aug 18, 6:02 AM MDTSevere Thunderstorm WarningABRHughes, Stanley28 min
Aug 18, 6:14 AM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde61 min
Aug 18, 6:18 AM MDTFlash Flood WarningABRPotter3 hr
Aug 18, 6:28 AM MDTSevere Thunderstorm WarningABRLyman41 min
Aug 18, 7:30 AM MDTSevere Thunderstorm WarningABRHand30 min
Aug 18, 8:14 AM MDTSevere Thunderstorm WarningABRSpink31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.